The Unhappy Side of Serotonin
Serotonin is a natural neurotransmitter, which is commonly called “happy hormone”. It is given this name because of it being the primary regulator of happiness. Patients with mental health illness especially the ones suffering from either depression or anxiety are low on serotonin level in their brains.
As a coping strategy, Selective Serotonin Reuptake Inhibitors (SSRIs) are given to the patients as per recommended by the psychiatrists. SSRIs help to boost feelings of happiness and well-being by stopping the serotonin breakdown in the synapses thus, increasing the serotonin activation.
Antidepressants or SSRIs have a myriad of side effects associated with them. Maybe at the start, you are going to feel all well but over a certain period of time, their darker sides start engulfing the patient taking them. Since antidepressants give their instant relief and immediate gratification to the patient taking them, they are highly addictive. The patient starts relying on the dosages more than anything does without having their darker side realized.
There are a good number of side effects of SSRIs discussed as under:
SSRIs are infamous because of their drowsy effect. A patient may feel lethargic and sleepy for most of his waking time. No wonder if you are caught yawning by the people around you after having a dose of SSRIs.
Feeling close to vomiting from time to time is a common sight if you are on SSRIs.
3- Dry mouth
If you find your mouth as dry as dandruff after taking a dose of SSRIs then do not be surprised. You cannot possibly do much about it instead of gulping a lot of water.
Sleeplessness may occur as a downside of antidepressants. If you are the sleep worshiper then SSRIs might be the red flag for you.
5- A headache
We do not realize the cause of the headaches most of the time. However, if you are taking antidepressants regularly then, they might be the root cause of it.
6- Sexual problems
SSRIs may hold back your sexual pleasure. Decline in sexual desire, erectile dysfunction – difficulty maintaining an erection, trouble-reaching orgasm are some of the worst sexual problems that might affect your relationship with your partner.
7- Nervousness, restlessness, agitation
If you feel agitated, restless, overwhelmed and nervousness because of SSRIs, then head straight to your psychiatrist for the immediate changes in the prescription or a dosage.